Alert archive / Colorado / Winter Storm Warnings in 2023
Winter Storm Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm warning at Jan 20, 2023, 1:03 PM MST for Elbert County, Lincoln County, Colorado. It took effect at Jan 20, 2023, 6:00 PM MST. It was in force for 18 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 20, 2023, 1:03 PM MST (20:03 UTC)
- In effect from
- Jan 20, 2023, 6:00 PM MST
- Expired
- Jan 21, 2023, 12:00 PM MST
- In force
- 18 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 6:00 AM MST | SNOW 2.6 | Hugo, CO | COCORAHS STATION CO-LN-57 HUGO 0.3 SSW. |
| Jan 21, 6:30 AM MST | SNOW 4 | 1 Nw Karval, CO | CO-OP OBSERVER STATION KRVC2 KARVAL. |
| Jan 21, 7:00 AM MST | SNOW 0.5 | 7 Sw Deer Trail, CO | COCORAHS STATION CO-EL-10 DEER TRAIL 6.1 SW. |
| Jan 21, 7:00 AM MST | SNOW 0.8 | 2 Nne Elizabeth, CO | COCORAHS STATION CO-EL-75 ELIZABETH 2.0 NNE. |
| Jan 21, 7:00 AM MST | SNOW 0.8 | 4 Ene Cedar Point, CO | COCORAHS STATION CO-EL-102 LIMON 8.5 NNW. |
| Jan 21, 7:00 AM MST | SNOW 1 | 5 Sse Simla, CO | COCORAHS STATION CO-EL-90 SIMLA 5.3 SSE. |
| Jan 21, 7:00 AM MST | SNOW 1.2 | 4 W Elbert, CO | COCORAHS STATION CO-EL-17 ELBERT 3.7 W. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054 WWUS45 KBOU 202003 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 103 PM MST Fri Jan 20 2023 .Moderate snow and strong winds will impact Elbert and Lincoln Counties starting this evening and continuing through Saturday. The heaviest snow will fall later this evening and continue into late morning Saturday. North to northwest winds gusting to 35 mph are expected Saturday morning, with the strongest winds occurring midday and resulting in blowing snow. Travelers going east from Denver to Kansas need to be prepared for low visibility and hazardous roads, including possible road closures. COZ047-211200- /O.UPG.KBOU.WW.Y.0005.230121T0000Z-230121T1900Z/ /O.NEW.KBOU.WS.W.0003.230121T0100Z-230122T0700Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Forder, Punkin Center, Karval, and Kutch 103 PM MST Fri Jan 20 2023 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MST SATURDAY NIGHT... * WHAT...Heavy snow expected. Total snow accumulations between 5 and 7 inches. Winds gusting as high as 35 mph. * WHERE...Southern Lincoln County. * WHEN...From 6 PM this evening to Midnight MST Saturday Night. * IMPACTS...Travel may become very difficult to impossible due to heavy snowfall and blowing snow on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org. Persons should delay all travel if possible. If travel is absolutely necessary, drive with extreme caution and be prepared for sudden changes in visibility. Leave plenty of room between you and the motorist ahead of you, and allow extra time to reach your destination. Avoid sudden braking or acceleration, and be especially cautious on hills or when making turns. Make sure your car is winterized and in good working order. && $$ COZ046-211200- /O.NEW.KBOU.WW.Y.0006.230121T0100Z-230122T0700Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Including the cities of Matheson, Hugo, Limon, and Agate 103 PM MST Fri Jan 20 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT MST SATURDAY NIGHT... * WHAT...Snow expected. Total snow accumulations between 1 and 4 inches. Winds gusting as high as 35 mph. * WHERE...Limon. * WHEN...From 6 PM this evening to Midnight MST Saturday Night. * IMPACTS...Roads will likely become slick and hazardous and blowing snow is expected across I-70. Plan on hazardous road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Schlatter
3 follow-up statements
016 WWUS45 KBOU 210410 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 910 PM MST Fri Jan 20 2023 .Moderate snow and strong winds will impact the eastern Palmer Divide through Saturday. The heaviest snow will fall tonight and continue into late morning Saturday. North to northwest winds gusting to 35 mph are expected Saturday morning, with the strongest winds occurring midday and resulting in blowing snow. Travelers going southeast from Denver to Kansas need to be prepared for low visibility and hazardous travel, including possible road closures. COZ047-211615- /O.CON.KBOU.WS.W.0003.000000T0000Z-230122T0700Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Punkin Center, Kutch, Forder, and Karval 910 PM MST Fri Jan 20 2023 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST SATURDAY NIGHT... * WHAT...Heavy snow expected. Total snow accumulations between 5 and 7 inches. Winds gusting as high as 35 mph. * WHERE...Southern Lincoln County. * WHEN...Until Midnight MST Saturday Night. * IMPACTS...Travel may become very difficult to impossible due to heavy snowfall and blowing snow on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org. Persons should delay all travel if possible. If travel is absolutely necessary, drive with extreme caution and be prepared for sudden changes in visibility. Leave plenty of room between you and the motorist ahead of you, and allow extra time to reach your destination. Avoid sudden braking or acceleration, and be especially cautious on hills or when making turns. Make sure your car is winterized and in good working order. && $$ COZ046-211615- /O.CON.KBOU.WW.Y.0006.000000T0000Z-230122T0700Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Including the cities of Agate, Hugo, Limon, and Matheson 910 PM MST Fri Jan 20 2023 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST SATURDAY NIGHT... * WHAT...Snow expected. Total snow accumulations between 1 and 4 inches. Winds gusting as high as 35 mph. * WHERE...Limon. * WHEN...Until Midnight MST Saturday Night. * IMPACTS...Roads will likely become slick and hazardous and blowing snow is expected across I-70. Plan on hazardous road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Cooper
666 WWUS45 KBOU 211024 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 324 AM MST Sat Jan 21 2023 COZ047-211900- /O.EXT.KBOU.WS.W.0003.000000T0000Z-230121T1900Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Punkin Center, Kutch, Karval, and Forder 324 AM MST Sat Jan 21 2023 ...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON MST TODAY... * WHAT...Heavy snow ongoing. Additional snow accumulations between 1 and 3 inches. Winds gusting as high as 35 mph. Snow will diminish this afternoon. * WHERE...Southern Lincoln County. * WHEN...Until Noon MST today. * IMPACTS...Travel may become very difficult to impossible due to heavy snowfall on roadways. Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org. Persons should delay all travel if possible. If travel is absolutely necessary, drive with extreme caution and be prepared for sudden changes in visibility. Leave plenty of room between you and the motorist ahead of you, and allow extra time to reach your destination. Avoid sudden braking or acceleration, and be especially cautious on hills or when making turns. Make sure your car is winterized and in good working order. && $$ COZ046-211900- /O.EXT.KBOU.WW.Y.0006.000000T0000Z-230121T1900Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Including the cities of Agate, Hugo, Matheson, and Limon 324 AM MST Sat Jan 21 2023 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON MST TODAY... * WHAT...Snow ongoing. Additional snow accumulations up to two inches. * WHERE...Limon. * WHEN...Until Noon MST today. * IMPACTS...Roads will likely become slick and hazardous. Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.org. Roads will be slick resulting in slow and hazardous travel. Allow extra time to reach your destination. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Entrekin
607 WWUS45 KBOU 211840 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 1140 AM MST Sat Jan 21 2023 COZ047-211945- /O.EXP.KBOU.WS.W.0003.000000T0000Z-230121T1900Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- Including the cities of Karval, Kutch, Punkin Center, and Forder 1140 AM MST Sat Jan 21 2023 ...WINTER STORM WARNING WILL EXPIRE AT NOON MST TODAY... $$ COZ046-211945- /O.EXP.KBOU.WW.Y.0006.000000T0000Z-230121T1900Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Including the cities of Matheson, Limon, Agate, and Hugo 1140 AM MST Sat Jan 21 2023 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MST TODAY... The threat has ended. $$ For more information from the National Weather Service, visit https://weather.gov/bou RJK
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Jan 20, 10:23 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 20, 10:23 AM MST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1023 AM MST Fri Jan 20 2023 .UPDATE... Issued at 1023 AM MST Fri Jan 20 2023 Not much change needed for today. We've surveyed available model guidance for this afternoon/evening, including CAMs. The best chance of accumulating snowfall continues to be south of I-70, where the best forcing and moisture are expected through Saturday morning. There is a lot of dry air to overcome near the surface across the plains and I-25 urban corridor, with single digits to low teens dewpoints across the area. Thus, one minor update is to lower PoPs on the front end across the lower elevations but kept them intact for this evening. Area webcams and radar are showing the first signs of light snow across the highest elevations, generally from Boulder County south along the Divide and into the Mosquito/Tenmile Ranges in Park/Summit Counties. The arrival of snow is pretty much on time in the mountains and southern foothills so no real changes there. For now, it looks like snow will begin across the southwest foothills from the Palmer Divide into JeffCo/Park Counties by early afternoon, then spread east- northeast. Metro Denver/Boulder could see flakes as early as 4 PM, but generally between 4-6 PM. Accumulating snow looks unlikely (but not impossible) along and north of US-34 across the plains. Any snow that falls this evening should be light and not pose travel issues other than maybe slick spots across the gap area of I-25 south of Castle Rock, and the highest mountain passes along US-285/CO-9/US-6/US-40 and I-70, but minor impacts are possible given the light snow. Snow totals through Saturday look good for now, we don't expect much change in this afternoon's forecast package. Highest amounts will be in southern Lincoln County where the best forcing and moisture will be through Saturday. Stay tuned. && .SHORT TERM...(Today and tonight) Issued at 218 AM MST Fri Jan 20 2023 Water vapor satellite shows the center of our approaching storm system digging into northwest Arizona this morning. This system is expected to shift east through northern Arizona and New Mexico by the late afternoon hours, before lifting into southeastern Colorado by Saturday morning. Guidance offers little clarity into how the forecast evolves over the next 24 hours. Weak synoptic scale lift and weak upslope should be in place later this afternoon, though we'll be fighting off low-level dry air along and north of I-70. For the Denver area, we still expect snow showers to develop near the start of the afternoon rush hour, continuing into the early overnight hours. A half inch or less is generally expected there. Further south/east is a different story... with moderate to heavy snow likely this evening and overnight tonight. Models have been a bit more bullish across portions of the Palmer Divide into Lincoln county and snow totals have been bumped up there. For now, 3-7 inches of snow, along with 30-35 mph gust is forecast for southern Lincoln county and the WWA there looks good. We did think about expanding north and potentially upgrading the current advisory, but poor model consistency kept us from doing so. We'll need to watch to see if this storm wobbles north like the previous one... as that would bring impacts into more of our forecast area. Regardless of the exact track of the storm... today should be cool across the region with highs in the 20s to perhaps the low 30s. Some patchy AM fog is possible over the South Platte river valley this morning, which would fade away before noon. .LONG TERM...(Saturday through Thursday) Issued at 218 AM MST Fri Jan 20 2023 An active weather pattern across the region expected through the middle of next week due to the amplification of the Eastern Pacific ridge of high pressure. The pattern will continue to keep Colorado under a moderate northwest flow pattern and a series of storm systems to impact Colorado. Overall, expect temperatures well below seasonal normals and chances of snow, especially in the Sunday night through Monday time frame. On Saturday, One storm system will be exiting stage right into southwest Kansas. There will still be lingering light snow across Washington and Lincoln counties through Saturday morning with only light additional accumulations. Drying and subsident flow will move in behind the exiting low Saturday afternoon and evening with slow clearing but continued cold. Temperatures will likely remain in the 20s across the plains, possibly poking close to the freezing mark over the urban corridor. Not much rest in between, as next storm system will likely impact the region Sunday afternoon through Monday. There is considerable uncertainty with this next system in the track and timing between the model players. The GFS closes off the low near the 4-corners region before dropping the low further southeast into North central New Mexico. This set up results in the 700mb low over south central Colorado with 25-35kt northeast upslope flow and strong QG ascent into the Front Range with the potential for heavy snow over the Front Range and northeast plains. However, not too get too excited yet as the European solution has been more stable over the past few runs, tracking this system further west and south into central Arizona. This track would spell a much drier forecast for northern Colorado, Still a weaker northern branch and cold front would still spell some light snow across northern Colorado, especially over the southern Front Range foothills. At this time would slightly favor the European solution with the strong 145kt jet on the backside supporting the best height falls and 250mb warm pool advection into Arizona. Hopefully the pattern will become clearer in the next 24- 36 hours. Beyond Monday, Colorado will remain under a moderate north to northwest flow pattern with a series of weak impulses to impact Colorado with cold temperatures and chances of light snow in the mountains and plains through the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1023 AM MST Fri Jan 20 2023 VFR until later this evening when stratus and light snow move into the metro area terminals. Snow is possible after 4 PM at BJC and DEN, but more likely after 5 or 6 PM. It may accumulate at DEN, but under an inch is expected. At APA, maybe up to an inch is expected this evening and overnight and snow could begin by 4 PM. Wind will not be a factor at any of the terminals, with around 5-10 kts expected during and immediately after any snowfall. There remains a very low chance of getting 1-2" at the terminals overnight, but that is looking a little less likely with the latest available model guidance. ILS conditions are expected to continue though about midday Saturday. VFR should return by Saturday afternoon with north-northwest winds around 10 kts. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 PM this afternoon to noon MST Saturday for COZ047. && UPDATE...Schlatter SHORT TERM...Hiris LONG TERM...Entrekin AVIATION...Schlatter
Hazardous weather outlook, Jan 20, 10:27 AM MST, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1027 AM MST Fri Jan 20 2023 COZ030>051-211730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1027 AM MST Fri Jan 20 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A storm system will bring accumulating snow to portions of the Palmer Divide and eastern plains this evening and overnight. The heaviest snow will fall across southern Lincoln county, where several inches of snow is expected. Gusty winds are also possible tonight over Lincoln county tonight, leading to blowing and drifting snow along and south of I-70 and potentially hazardous travel conditions. Light snow showers are also possible across the Denver metro this afternoon and evening, with up to a half inch of snow possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light snow will gradually end Saturday morning across the eastern plains of Colorado with only light additional accumulations. The next storm system will bring another good chance of snow from late Sunday through Monday. From Tuesday through Thursday, expect cold temperatures continuing along with a chance of snow, mainly in the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 1:03 PM MST | Winter Weather Advisory | BOU | Elbert, Lincoln | 23 hr |
Nearby
Winter Storm Warnings in Colorado, 2023Every winter storm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.